Advertisement

loader

Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Coming off of ad's, is it a good idea???

(10 Posts)
Blossomhill Thu 05-May-05 21:22:29

I have been weaning myself off of my ad's for about 2 months now. Was doing every other day then every third day and now every forth.
I have done this without consulting my gp as she was very unhelpful and one day told me to double my dose, then stop altogether! So went with my gut instinct.
I must admit although I know it's the right thing to do I am feeling a bit weird and I am worried that my anxiety is going to come back.
Am I doing the right thing?
I have been on ad's since last June and the main reason I did was to help me with my depression which is mainly down to how hard I am finding it to accept that me dd has special needs.
Sorry for rambling and thanks fro taking the time to read this!

Xena Thu 05-May-05 21:24:56

I think that you sound in a great frame of mind BH I was talking to my Best friend the other day and she has been on AD's and she went with her instinct as to when to stop and she is in much better health now.

Xena Thu 05-May-05 21:26:11

I mean she is in better health now than before she was taking the AD's. She is convinced that they helped correct the chemical embalance but that she doesn't need to continue taking them.

marthamoo Thu 05-May-05 21:49:59

If you are feeling "a bit weird" my advice would be to up the dose again. 2 months is very fast to drop your dose so radically. When you say you have dropped the dose by increasing gaps between taking it - is this because you are on the minimum dose for your tablets? The more usual way of doing it is to still take a tablet each day but reduce the dose. eg., I was on 40mgs of Citalopram, I reduced to 20mgs (that was hard), now I am on 10 and 20mgs alternate days. Next I will drop to 10mgs a day, then 10 mgs every other day (they don't make my tablet in 5mgs) I'm hoping I will be able to stop after that but if I have to I will cut the 10mg tabs in half and do every other day with them eventually.

Best advice I can give you is to take it as slowly as you think you need to - then slow it down even more. It has taken me over a year to get from 20mgs to 20/10. On the positive side, Spring/Summer is a good time to try.

Don't be in a rush to come off them. If you come off them too fast your depression can come back with a vengeance - sometimes it can be even worse (as I found to my cost when I had PND after ds1) GPs, sad to say, seem very keen on prescribing anti-d's but unaware of how hard it can be to come off them. Mine certainly didn't warn me what a slow process it would be coming off them (I got best advice on MN, of course!)

My gut feeling is that you are doing it too fast and heading for a crash. I would take a step backwards and get really stable on a low dose (daily, or every other day) and stick at that for several months before trying to drop it any further. I'm sorry if that's not what you want to hear - I know what it's like to want to be off them.

vicdubya Thu 05-May-05 21:50:25

Blossomhill I took AD's for 4 years, attempted to stop taking them several times, in the end found that only incredibly slow withdrawal was going to work, as I had side effects from withdrawal (now well publicised, as I was on seroxat).

I also felt very weird sometimes, and desperately afraid symptoms would come back.

But they didn;t.

The GP had given up on me & left it to me in my own time to come off them.

You can only try, and it will take time for your body to adjust again.

But I think you ought to make sure you see your GP if things aren;t going well. Could you not see a different one if necessary?

Good luck!

vicdubya Thu 05-May-05 21:53:43

I agree with Marthamoo, take it very easy. I had to use a pill cutter in the end - I was trying to give up 20mgs, dropped to 10, then 5, and ended up cutting the tablets into 8..whether this was just for "security" I am not sure now, it's very hard to tell whether you are feeling anxious because you are withdrawing, or other reasons!

Blossomhill Thu 05-May-05 22:42:06

Thanks everyone for your advice

It's so hard as I know the tablets aren't the answer but they have helped me through a really hard patch.

Can I put my hands up and admit the main reason I want to give up is that since taking them I have put on so much weight
How vain am I????

charleypops Thu 05-May-05 23:16:22

Feeling overweight doesn't help your state of mind - it's a valid reason for coming off them imo. Didn't know they could have that effect though? Like Vic, I was on Seroxat and decided to come off it after a couple of years. Withdrawal made me feel a bit dizzy sometimes, didn't come off them properly, just didn't take one on alternate days, then left it a couple of days etc, which is probably why I felt woozy. But came off fine, and didn't feel depressed like I was beforehand which was what I was worried about.

marthamoo Fri 06-May-05 09:22:37

Are you sure it's the tablets that have made you gain weight though, BH? It can be a side-effect but not always. I've lost 3 stone on WeightWatchers while on citalopram. It may be that the depression itself has changed your eating habits?

lyra41 Fri 27-May-05 08:24:11

I was on fluoxitine (prozac) for about 2 years before a surprise pg, but then began to wean off, as was ready anyway, and wanted to be drug free for developing baby. I went 1 tab every other day for 3 weeks, then every 3 days for a week, then off altogether. My GP advised that this particular drug takes up to a month to come out of your system once you stop taking it, so it tails off naturally without huge withdrawals. That was certainly my experience. No major effects, just night sweats, and no return to anxiety and / or dp so far (been off them about a month now). I will probably start taking them after the babe is born as I got pnd after both my other pgs.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now